MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; 8MM STAPLER

INTUITIVE SURGICAL, INC SUREFORM; 8MM STAPLER
Model Number 48230B-06
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/15/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a da vinci-assisted cholecystectomy procedure, it was initially reported that after firing a sureform 30 curved-tip stapler instrument, a fragment fell into the patient and was retrieved during the same procedure.The issue occurred while firing the stapler instrument with a white sureform 30 reload accessory and an error was stating, "tissue too thick too continue" was observed.A blue sureform 30 reload was obtained, and upon completion of the firing and unclamping of the stapler, a fragment identified as the "blade" of the stapler instrument, was noted to have fallen into the patient.The surgeon later confirmed that the fragment was actually the wedge leg from the stapler instrument.The wedge leg was observed to have bent during the firing of the blue sureform 30 reload and broke off when the stapler instrument was unclamped.The fragment was retrieved during the same procedure.The procedure was completed robotically and the patient did not experience any post-operative complications.The surgeon was unable to confirm whether the reload installation tool was utilized for either the white or blue sureform 30 reload installations.No abnormalities were observed by the surgeon during the installation or insertion of the sureform 30 reloads into the patient.Additionally, the surgeon does not believe that a saline wash of the jaws was performed between firings.The surgeon believes that there are no fragments that remain in the patient.
 
Additional Manufacturer Narrative
An investigation was completed to determine the cause of this reported event.Intuitive surgical, inc.(isi) received the sureform 30 curved-tip stapler instrument to perform failure analysis (fa) and was able to confirm and replicate the customer reported complaint.The instrument was found to have a firing failure based on in-house testing.The stapler instrument was fired in-house and failed to deploy staples on one side of the reload.The test sheet became bunched, and the staple line was incomplete.The stapler channel was inspected and found to have a broken driver wedge leg.The wedge of the driver deploys staples on either side of the cut line; however, one leg of the wedge was missing and was not returned.Isi received the white sureform 30 reload to perform fa evaluation.Fa was able to confirm and replicate the customer reported complaint.The stapler reload was returned with the blade broken off.The missing piece measured approximately 0.090" x 0.146" and was not returned with the stapler reload.The root cause is attributed the user.The reload was returned with a broken cartridge tail and the metal switch used to detect the reload color was missing.It appears that the switch was broken off from the reload tail and was not returned with the reload.Isi received the blue sureform 30 reload to perform fa evaluation.Fa did not confirm or replicate the customer reported complaint.A visual inspection showed the blade was still attached to the reload.Based on the investigation results, the customer reported issues may be due to other factors unrelated to the product.Additionally, the reload was found to have cartridge damage, and had mechanical indentations.There was no material missing as a result.The root cause is attributed to the user.The reload was found to have blade damage, and a visual inspection showed that the blade edge was indented.The root cause is attributed the user.The reload was returned with a damaged cartridge and lodged staple.The cartridge material was severely deformed when viewed from the bottom side.Additional cartridge damage to the knife track was observed from the top side.The knife track had deformed upwards, indicating potential interaction with an obstruction within the knife track.Further investigation of the returned sureform 30 curved-tip stapler instrument, white sureform 30 reload, and blue sureform 30 reload used in the case, revealed a probable sequence of events and was further evidenced by replication of the event in-house.It is likely that at some point during installation of the white sureform 30 reload, the reload installation tool was not properly used, and the switch was not properly aligned within the channel.It appears that the jaws were likely forced closed to obtain full seating of the reload in the channel and the reload color was properly detected.At that point the instrument was fired with the misaligned switch, resulting in the stapler driver pushing forward and breaking the switch into multiple pieces.The resultant force spike of the switch and driver interaction led to a 'tissue too thick to continue' error at approximately 2mm of travel.When the blue sureform 30 reload was installed following the partial fire of the white sureform 30 reload, it is likely a switch fragment from the white sureform 30 reload was still present and lodged in the stapler channel.Once the blue sureform 30 reload was forced into position on top of the fragment and firing was initiated, the driver was again pushed forward into the switch fragment(s).The surgeon confirms the wedge began to deform and bend outwards from the channel.Upon unclamping, it is believed that the wedge leg broke off from the assembly and fell into the patient.The surgeon confirms a "blade" from the instrument fell into the patient and was immediately retrieved.It is likely that the reported "blade" fragment is this wedge fragment.Image(s) and/or video clip(s) associated with this reported event were not submitted for review.A stapler log review show the sureform 30 curved-tip stapler instrument (lot #u82231115-0215), was installed on the system 2 times and fired 2 reloads (1 white, followed by 1 blue).On install 1, the first clamp was successful, but was followed by a firing failure.The firing stopped at approximately 8% completion, after 1 pause for compression.On install 2, the user selected the blue reload color from the surgeon side console (ssc).The first clamp was successful, and the firing was completed with 3 pauses for compression.There were no stapler related errors in the logs.The probable root cause is due to the installation tool not being used properly, and therefore the switch wasn't properly aligned within the channel.This issue can be prevented by ensuring the installation tool is present and reload properly seated prior to stapler installation.

Brand Name
SUREFORM
Common Device Name
8MM STAPLER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key21326836
Report Number2955842-2025-01250
Device Sequence Number15485839
Product Code GDW
UDI-Device Identifier10886874121914
UDI-Public(01)10886874121914(10)K11241024
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K211997
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Nurse
Remedial Action Other
Type of Report Initial
Report Date (Section B) 01/30/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48230B-06
Device Catalogue Number48230B
Device Lot NumberK11241024
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/27/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/30/2025
Initial Report FDA Received Date02/06/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/24/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Outcome Attributed to Adverse Event Required Intervention;
Patient SexPrefer Not To Disclose